New Jersey, 2020Flash Flooding in New Jersey, August 13, 2020
August 13, 2020 · NWS OKX · 2 events in 1 county or zone
A cold front just south of the region gradually retreated back to the north during the morning hours. This boundary served as a focus for the development of showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front just south of the region gradually retreated back to the north during the morning hours. This boundary served as a focus for the development of showers and thunderstorms. With weak flow aloft and a moist environment, this resulted in flash flooding across portions of urban northeast New Jersey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 13, 7:47 AM EST, 48 minutes earlier.
Area forecast discussion, Aug 13, 7:47 AM EST, 48 minutes before
Area Forecast Discussion
National Weather Service New York NY
847 AM EDT Thu Aug 13 2020
.SYNOPSIS...
A slowly moving cold front will remain just offshore today and
push slightly farther south Friday and Saturday as high
pressure tries to build in from the north. The high may move
east Sunday and allow a warm front to approach, followed by a
series of weak cold fronts Monday and Tuesday. High pressure
should return on Wednesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Slow moving cold front is draped across NE NJ, NYC metro, and
Long Island. Showers and thunderstorms have already developed in
NE NJ and are slow moving. PWATs close to 2 inches and weak flow
will pose a flash flood threat with any convection today. The
highest probability of convection is along the front. The front
may shift a bit north through the day as sea breezes develop.
This could add some convergence and assist in the development of
additional convection.
High temperatures will be at or slightly above normal.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Any shower activity should dissipate by around sunset with
diminishing instability. A wave of low pressure then moves along the
stalled frontal boundary to our south. This could bring an increase
of moisture and lift, but thinking that any showers in association
with this feature will remain offshore tonight.
For Friday, the wave of low pressure to the south moves a little bit
closer to us. Low chances of showers and storms from this, mainly
over southern sections of the forecast area. Convergent flow over
western sections could also trigger some showers and storms. The
steering flow for any storm cells should be a little stronger this
time, and overall moisture content of the airmass will be lower this
time around, so no concerns of flash flooding at this point. High
temperatures will once again be around normal or slightly above
it.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The upper flow across the Continental United States is less
amplified than previous forecasts resulting in a briefly stalled
frontal boundary south of the region Friday night as a ridge
builds to the north across the northeast and eastern Canada.
This high and upper ridge slides east Sunday as the synoptic
flow does begin to amplify with a high amplitude ridge across
the western states and extending into the Canadian Pacific while
a large trough digs into the northern plains and upper midwest.
The surface front passes north as a warm front Sunday, and with
the digging trough into the beginning of next week a couple of
cold frontal passages are expected Monday and Tuesday. With the
upper trough remaining Wednesday unsettled weather will be
possible, at this time with mainly afternoon convection.
Near seasonal normal temperatures are expected through the
extended forecast period.
&&
.AVIATION /13Z THURSDAY THROUGH MONDAY/...
A weak cold front will pass to the south overnight and then
dissipate by this afternoon. Light N to NE flow in the wake of
the frontal passage will become SE to S by late morning or early
afternoon.
Low confidence in terms of showers/tstms this afternoon. Sct
afternoon tstms expected, more so in/around the NYC metros and
KISP from about 18Z-22Z. If any of these directly impact a
terminal, expect brief heavy rain and IFR vsby.
Also low confidence re potential for IFR cigs along the coast
late tonight.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/weather.gov/zny/n90
KJFK TAF Comments: Unscheduled AMD likely to handle potential
showers/tstms later today. The afternoon haze potential forecast
is YELLOW, which implies slant range visibility 4-6SM outside
of cloud.
KLGA TAF Comments: Unscheduled AMD likely to handle potential
showers/tstms later today. The afternoon haze potential forecast
is YELLOW, which implies slant range visibility 4-6SM outside
of cloud.
KEWR TAF Comments: Unscheduled AMD likely to handle potential
showers/tstms later today. The afternoon haze potential forecast
is YELLOW, which implies slant range visibility 4-6SM outside
of cloud.
KTEB TAF Comments: Unscheduled AMD likely to handle potential
showers/tstms later today.
KHPN TAF Comments: No unscheduled AMD.
KISP TAF Comments: Unscheduled AMD likely to handle potential
showers/tstms later today.
.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.Friday...Chance of showers/tstms with MVFR or lower conditions,
mainly NYC metros/KSWF.
.Saturday...VFR.
.Sunday and Monday...Mainly VFR, except MVFR or lower in any
showers/tstms.
&&
.MARINE...
Quiet conds to start, then as E flow increases Fri into Sat, could
see SCA conds develop on the ocean water and last for quite some
time as we remain in a tight pressure gradient between high pressure
to the north and a series of weak lows passing to the south. E winds
Sat into Sat night should reach 20-25 sustained with gusts close to
30 kt.
Ocean seas during this time should reach 3-5 ft late Fri night, and
peak at 5-7 ft Sat eve, then remain elevated into Sunday night on
all the ocean waters, and out east in to daytime Mon.
It is possible that these conds could last longer than forecast as
models trend toward stronger and more persistent E-NE flow.
&&
.HYDROLOGY...
A low and localized flash flood threat exists this afternoon and
evening from isolated to scattered slow-moving convection.
No hydrologic impacts are expected Friday into early next week.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...JC/MET
NEAR TERM...JC/DS
SHORT TERM...JC
LONG TERM...MET
AVIATION...Goodman
MARINE...Goodman/MET
HYDROLOGY...JC/METHazardous weather outlook, Aug 12, 5:15 PM EST, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
615 PM EDT Wed Aug 12 2020
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
131000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
615 PM EDT Wed Aug 12 2020
This Hazardous Weather Outlook is for portions of southern
Connecticut, northeastern New Jersey, and southeastern New York.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
ANZ330-335-338-340-345-350-353-355-131000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
615 PM EDT Wed Aug 12 2020
This Hazardous Weather Outlook is for portions of the Atlantic
coastal waters, New York Harbor, Long Island Sound, and the Long
Island bays.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flash Flood, Union
- When
- August 13, 8:35 AM EST to 9:15 AM EST
- Where
- Union County, 1.43 mi S of Fanwood to 1.4 mi SSE of Fanwood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.610, -74.375
Raritan Road was closed between Overlook Way and Karen Court along the Ash Brook Golf Course in Scotch Plains due to flooding.
Flash Flood, Union
- When
- August 13, 8:45 AM EST to 9:15 AM EST
- Where
- Union County, 1.76 mi ENE of Townley to 1.81 mi E of Townley
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.707, -74.198
Meeker Avenue was closed south of Route 22 in Elizabeth due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 13 to 19, 20204 deaths · 8 events
- Tornadoes and Flash Flooding in Minnesota, August 13 to 14, 2020$385,000 · EF2 · 27 events
- Excessive Heat in California, August 13 to 20, 20201 death · 11 events
- Hail and Damaging Winds in North Dakota, August 13 to 14, 2020$569,000 · 1.75 in hail · 20 events
- Wildfire in Texas, August 13 to 16, 2020$300,000 · 1 event
- Wildfire in California, August 13 to 28, 20208 injured · 1 event
- Damaging Winds and Lightning Strikes in Georgia, August 13 to 14, 2020$162,000 · 4 events
- Flash Flood in Indiana, August 13, 2020$150,000 · 1 event
- Tornadoes and Hail in Minnesota, August 13, 2020EF1 · 28 events
- Flash Flood and Hail in Oklahoma, August 13, 2020$52,000 · 1.75 in hail · 11 events
- Flash Flooding and Flooding in Virginia, August 13, 202023 events
- Heat in Texas, August 13, 202021 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915341, 915344.